Beyond the obvious: paediatric methadone toxicity with benzodiazepine co-exposure

View at publisher
Authors: Uzma Siddique, Syed Muhammad Aqeel Abidi, Syeda Namayah Fatima Hussain, Hira Nawaz, Murtaza Ali Gova
Cited by: 1
References: 8

Abstract

A previously healthy young male infant presented to the emergency department in a comatose state with clinical signs suggestive of opioid toxicity. Despite early mechanical ventilation and continuous naloxone infusion, neurological improvement was limited. Brain MRI confirmed toxic encephalopathy. Subsequent urine toxicology revealed co-ingestion of methadone and benzodiazepines, prompting the sequential addition of flumazenil, which led to full neurological recovery. This case highlights the critical importance of investigating co-ingestions when response to initial antidote therapy is inadequate, underscores the diagnostic role of neuroimaging in toxic encephalopathy, and emphasises the necessity of safe drug storage practices.

Fields of Study & Subjects

Poisoning and overdose treatments Forensic Toxicology and Drug Analysis Prenatal Substance Exposure Effects

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
1
Pages
e271511–e271511
Publication date
1 January 2026
Language
EN